Emergency Medical Services (EMS) Agency

CASE OF THE MONTH – JUNE 2020

Case Presentation:

Todler

Paramedics are dispatched to the home of a 2 year old female with decreased responsiveness.  On arrival, the mother is holding the child stating, “she’s not moving!”.  Paramedics utilize the Pediatric Assessment Triangle (PAT) and find that the patient has an abnormal appearance with decreased interactiveness, tone, and is making no sound.  She appears to be breathing fast, but is in no respiratory distress, and her skin is pale.  Her airway is patent and she is breathing on her own.  Paramedics immediately begin a full assessment while obtaining further history from the mother.    

According to the mother, the 2-year-old was found on the living room floor minimally responsive to stimulation.  The mother immediately called 911.  The child has no prior past medical history and was well appearing when she woke up 2 hours ago.

In this case, the 2-year-old’s mental status is altered from baseline.  There are broad potential underlying causes, so it is reasonable to begin with a provider impression of ALOC and start assessment and treatment in accordance with TP-1229P – Altered Level of Consciousness (ALOC).  This treatment protocol allows for diagnostic and resuscitative measures while evaluating for an underlying cause and determining a more specific provider impression and associated treatment protocol.

For pediatric patients with ALOC, the first steps are opening the airway and administering supplemental oxygen as needed.  One should initiate cardiac monitoring, establish vascular access, check blood glucose, and evaluate for and treat poor perfusion.  In assessing for an underlying cause, consider trauma, drug overdose or poisoning to include carbon monoxide exposure.  Consider all possible etiologies by using the mnemonic AEIOUTIPS. Identifying the most likely underlying cause will direct therapy.

case1

 

Additionally, using PAT as one completes the patient assessment will be useful in identifying an underlying cause to the patient’s condition, assisting with differentiating between the various causes of the patient’s presentation.

case11

Figure 1.  Pediatric Assessment Triangle.  The abnormal arms can assist with identifying the underlying cause of the patient’s condition.

Paramedics obtain vascular access and place the patient on the cardiac monitor in accordance with TP-1229-P – Altered Level of Consciousness (ALOC).  Completion of the PAT reveals that the patient has an abnormal appearance (decreased tone, interactiveness and speech/cry), normal work of breathing (though she is tachypneic), and signs of abnormal circulation (pale with poor capillary refill) suggesting shock.

Initial vital signs are HR 62 BP 66/32 RR 40 SPO2 99%  Capillary refill 3 seconds

case111

Given the patient’s poor perfusion and evidence of shock, Normal Saline 20mL/kg IV rapid infusion is initiated and high flow oxygen is administered in accordance with TP-1207-P – Shock/Hypotension.  There are no signs of trauma or neurological deficit.  The blood glucose is 256mg/dL.  A 12-lead-ECG is obtained:

case1111

Figure 2.  12-lead ECG

Repeat vital signs are HR 39 BP 58/22 RR 40 SpO2 97%

The patient is in shock which is the likely underlying cause for her altered mental status.  She is also bradycardic which is the most likely cause of her shock (cardiogenic). Therefore, her provider impressions are Cardiac Dysrhythmia (DYSR) and Shock (SHOK) and she must be treated in accordance with TP-1212-P, Cardiac Dysrhythmia, Bradycardia and TP-1207-P, Shock/Hypotension, respectively.  Base Contact is required by both protocols.  Concurrent to contacting base, immediate resuscitation must be performed for the patient’s symptomatic bradycardia (<60bpm), which includes initiating chest compressions for persistent poor perfusion and administering Epinephrine (0.1mg/kg) 0.01mg/kg slow IV push. Normal Saline 20mL/kg has already been started for the patient’s shock, but additional fluid administration can be discussed during Base contact.

This is a clinically challenging case for a critically ill pediatric patient who requires timely resuscitation.  The role of the Base is to ensure that timely resuscitation occurs and to assist with constructing the most complete clinical picture, based on prehospital information available, to optimize prehospital care.

The Base should review the patient’s history, presentation, and clinical assessment findings and guide paramedics through patient management. The Base should also facilitate further questions to probe into the etiology of this otherwise healthy patient’s acute condition.

Paramedics contact Base and present the case concurrently with administering the first dose of epinephrine (0.1mg/1mL) 0.01mg/kg slow IV push.  The patient’s heart rate remains in the 30s with poor perfusion.  Paramedics continue chest compressions.  The Base orders Atropine (0.1mg/mL) 0.02mg/kg IV push with no improvement and when the bradycardia persists, transcutaneous pacing (TCP) is ordered.

While initiating TCP, a second dose of epinephrine is ordered.  Paramedics are able to achieve capture with TCP and the patient’s heart rate, blood pressure, and perfusion status improve.

Updated vital signs are HR 70 BP 70/56 RR 36 SpO2 98%

The Base advises transport to the Pediatric Medical Center (PMC).  While preparing for transport, paramedics and the Base consider etiologies for the patient’s bradycardic dysrhythmia.  Overdose is one possibility, so the Base queries if any medications are in the home.  The mother reveals that the grandfather lives in the home and takes medications for “blood pressure and his heart” including diltiazem.  An open pill box is found in the grandfather’s bedroom.  The Base Physician is involved to consider treatment for a possible calcium channel blocker overdose.  Given the patient’s bradycardic presentation, hyperglycemia, and open pill box, calcium channel blocker overdose is high on the list of possible diagnoses.  The Base Physician orders Calcium chloride (100mg/mL) 20mg/kg slow IV push via MCG 1309 Color Code Drug Doses, which is administered en route to the PMC.

case5

Upon arrival to the PMC, transcutaneous pacing is continued.  The final provider impressions are  Overdose/Poisoning (ODPO) (primary) and Cardiac Dysrhythmia (DYSR) (secondary) with Shock (SHOK) described in the narrative. Emergency Department management for the patient’s calcium channel blocker overdose is continued and the patient is admitted to the pediatric ICU for supportive medical management.  She recovers and is discharged from the hospital the following week.

  1. Consider underlying causes for all patients with ALOC.
  2. The PAT is a useful tool to determine a general impression and identify underlying causes of a patient’s presentation.
  3. For patients in shock, the etiology can be considered using the mnemonic AEIOUTIPS, and treated appropriately.  Common causes of shock include cardiac dysrhythmia, sepsis, trauma, and overdose/poisoning.
  4. The Base should assist paramedics by ensuring timely resuscitation occurs in critically ill patients while supporting paramedics with putting together the most complete clinical picture with the prehospital information available.
  5. The Provider impression can be changed as more clinical information is obtained in the patient assessment and a more specific provider impression is identified.

Author:  Dr. Denise Whitfield, MD